Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS New Orleans, LA

February 21, 2003East Feliciana Parish, Pointe Coupee Parish, West Feliciana Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 21, 2003, 4:02 AM CST for East Feliciana Parish, Pointe Coupee Parish, West Feliciana Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2003, 4:02 AM CST (10:02 UTC)
Expired
Feb 21, 2003, 5:00 AM CST
In force
58 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties East Feliciana Parish, LA, Pointe Coupee Parish, LA, West Feliciana Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2003-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2003-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WUUS54 KLIX 211002
SVRNEW
LAC037-077-125-211100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
401 AM CST FRI FEB 21 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA
  WEST FELICIANA PARISH IN SOUTHEAST LOUISIANA

* UNTIL 500 AM CST

* AT 351 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MORGANZA...OR ABOUT 11 MILES WEST OF NEW
  ROADS...MOVING NORTHEAST AT 50 MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3069 9154 3082 9166 3100 9144 3100 9109

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 1:30 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 21, 1:30 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 AM CST FRI FEB 21 2003

LOOKS LIKE A BUSY DAY IN STORE FOR NEXT TWO CREWS. MODELS SIMILAR
AGAIN TODAY. HAVE A PROBLEM WITH ETA SOLUTION OF 250 MB WINDS. AVN
MODEL REMAINS CONSISTENT IN TRACK OF 250MB JETS IN A SPLIT FLOW
PATTERN WITH ONE 110KT JET ACROS AR AND TN AND SOUTHERN STREAM 80 KT
JET JUST SOUTH OF COASTA WATERS. THIS PUTS CENTRAL AND SOUTHERN LA
AND MOST OF MS IN AREA OF UPPER DIFLUENCE. AT THE SAME TIME SURFACE
BOUNDARY IS EXPECTED TO LIE IN LINE FROM JAN TO LCH AT 18Z
TODAY...WITH MODERATE SOUTHERLY LOW LEVEL JET OF 25 TO 30 KT AT
BOUNDARY LAYER SETS IN. APPEARS THE STAGE IS SET FOR GOOD CHANCE OF
NUMEROUS CONVECTIVE CELLS THAT WILL TRACK NORTHEAST IN A LINE. SOME
SEVERE WITH POSSIBLE HAIL...DOWNBUST WINDS TO 60 KT. AGREE WITH SELS
MODERATE THREAT. ALSO PRECIPITABLE WATER VALUES OF 1.33 IN TO 1.5 IN
SHOULD INCREASR TO NEAR 1.75 INCHES BY AFTERNOON. FLASH FLOOD
GUIDANCE VALUES SHOW AREA OF SOUTHWEST MS AND SOUTH CENTRAL LA IN
PRIME THREAT FOR HEAVY RAINS. WILL LOOK AT FLOOD WATCH FOR THESE
AREAS TODAY. PRECIPATION FIELDS WILL TAPER OFF SATURDAY MORNING WITH
MAINLY DRY CONDITIONS THEREAFTER THROUGH WEDNESDAY.
IN MARINE FORECAST...EXPECT SMALL CRAFT ADVISORY CONDITIONS BY
AFTERNOON. QPFERD DISCUSSIONS LOOKS REASONABLE.

MCB 68/55/63/41 ++30   BTR 70/56/62/42 ++30
MSY 71/57/64/48 9+10   GPT 68/58/64/45 7+10

.NEW...SMALL CRAFT ADVZY...COASTAL WATERS KPQL TO INTRACOASTAL CITY
       INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...FLOOD WATCH...PORTIONS OF SOUTH CENTRAL LA.
MS...FLOOD WATCH...SOUTHWEST MS.
Hazardous weather outlook, Feb 20, 4:45 PM CST, 11 hours 17 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 PM CST THU FEB 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TONIGHT. THE SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS
SOUTHWEST MISSISSIPPI AND IN SOUTHEAST LOUISIANA TO THE NORTH AND
WEST OF LAKE PONTCHARTRAIN. HOWEVER...SEVERE THUNDERSTORMS ARE NOT
EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG UPPER LEVEL DISTURBANCE ALONG WITH AN ASSOCIATED COLD FRONT
AT THE SURFACE IS EXPECTED TO MOVE THROUGH THE CENTRAL GULF COAST
REGION BEGINNING FRIDAY AFTERNOON AND CONTINUING THROUGH EARLY
SATURDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
AHEAD OF THE APPROACHING FRONT. LOCALLY HEAVY RAIN IS POSSIBLE WITH
THE STRONGER STORMS. IN ADDITION...SOME STORMS MAY REACH SEVERE
THRESHOLDS WITH THE POTENTIAL FOR DAMAGING STRAIGHT LINE
WINDS...HAIL AND ISOLATED TORNADOES. THERE IS A MODERATE RISK OF
SEVERE WEATHER FRIDAY AFTERNOON AND FRIDAY NIGHT.

IN ADDITION TO THE THUNDERSTORM THREAT...SMALL CRAFT ADVISORY
CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE TIDAL LAKES AND
COASTAL WATERS IN ADVANCE OF THE FRONT FRIDAY AND CONTINUE BEHIND
THE FRONTAL BOUNDARY SATURDAY. WINDS AND SEAS ARE EXPECTED TO
DIMINISH ON SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED TONIGHT. HOWEVER...ALL INTERESTS IN SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI SHOULD CLOSELY MONITOR THE WEATHER
SITUATION FOR FRIDAY AND FRIDAY NIGHT AND STAY ALERT FOR THE LATEST
INFORMATION AND STATEMENTS CONCERNING THIS POTENTIALLY HAZARDOUS
WEATHER EPISODE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:48 AM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena57 min
Feb 21, 6:33 AM CSTSpecial Marine WarningLIX27 min
Feb 21, 7:08 AM CSTSevere Thunderstorm WarningLIXSaint Tammany52 min
Feb 21, 8:26 AM CSTSpecial Marine WarningLIX2 hr
Feb 21, 8:38 AM CSTTornado WarningLIXSaint Bernard7 min
Feb 21, 10:25 AM CSTSpecial Marine WarningLIX95 min
Feb 21, 11:56 AM CSTSpecial Marine WarningLIX64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.